Drought, Winston
- When
- July 22, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Winston forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Despite several days with scattered showers and thunderstorms during the month, Severe (D2) Drought conditions returned to several counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Despite several days with scattered showers and thunderstorms during the month, Severe (D2) Drought conditions returned to several counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 5:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT TUE JUL 22 2008 .UPDATE...UPDATED FOR THE AVIATION DISCUSSION. && .SHORT TERM...TODAY AND TONIGHT... SHORT TERM FORECAST TODAY QUITE A BIT MORE COMPLEX THAN YESTERDAY. COMBINATION OF LEFTOVER OUTFLOW BOUNDARIES FROM YESTERDAYS CONVECTION...AND CONVECTION EXPECTED TO FIRE ON OUTFLOW FROM TONIGHTS BIG COMPLEX SINKING SOUTHWARD OUT OF THE OHIO VALLEY... RESULTING IN FAIRLY GOOD CONFIDENCE IN BUMPING UP POPS TO SCATTERED CATEGORY ACROSS THE NORTHERN HALF TODAY. FORECAST IS MORE IN LINE WITH THE NAM VS THE GFS...WHICH SEEMS TO BE PERFORMING JUST A TAD BETTER IN THE CURRENT PATTERN. AS WITNESSED YESTERDAY... WITH SUCH WARM TEMPS AND AMPLE MOISTURE...INTRODUCTION OF ANY KIND OF TRIGGER/ LIFTING MECHANISM ARE ADEQUATE AND SUFFICIENT CONDITIONS FOR CONVECTION. ON THE OTHER HAND...TEMP FORECAST A BIT CHANCEY TODAY...AS TEMPS WILL DEPEND GREATLY ON TIME OF ONSET AND DURATION OF CONVECTION AT ANY LOCATION. WILL BASICALLY GO WITH HIGHEST POTENTIAL FOR ANY GIVEN LOCATION... REALIZING THAT CONVECTION AT THE WRONG/RIGHT TIME MAY RESULT IN A FEW LOCALIZED MISSES. CONCERN THIS AFTERNOON OVER THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS...WITH THE MAIN CONCERN BEING STRONG WINDS. NAM BUFR FORECAST PROFILES FOR THIS AFTERNOON ARE RATHER IMPRESSIVE...WITH THE GFS WHILE NOT AS IMPRESSIVE IS AT LEAST SUPPORTIVE OF THE POTENTIAL FOR STRONG MICROBURST WINDS. TONIGHT...EXPECT A MORE TYPICAL DIMINUTION OF SHOWER/THUNDERSTORM ACTIVITY BY MIDNIGHT...ALTHOUGH A FEW SHOWERS MAY LINGER IN THE NORTH INTO THE EARLY MORNING HOURS. .LONG TERM...WEDNESDAY THROUGH MONDAY. GFS SEEMS TO HAVE COME BACK MORE IN LINE WITH THE EURO FOR THE MOST PART THROUGH THE BULK OF THE PERIOD. FEELING A BIT MORE CONFIDENT IN FORECAST SCENARIO...WITH A FRONT MOVING INTO THE AREA WEDNESDAY... THEN LINGERING/WAFTING AROUND THE SOUTHEAST FOR THE REMAINDER OF THE PERIOD...AS UPPER LEVEL RIDGE OVER THE SOUTHWESTERN US AND MEAN TROUGH OVER THE SOUTHEAST DO NOT WAVER MUCH. WEDNESDAY...WITH APPROACHING COLD FRONT...ONCE AGAIN SOME CONCERNS FOR STRONG THUNDERSTORMS DURING THE AFTERNOON...ALTHOUGH THERE ARE SIGNS THE THREAT IS NOT AS STRONG AS TUESDAY AFTERNOON. SLIGHTLY COLDER TEMPERATURES ALOFT...BUT FAIRLY DEEP MOISTURE AND LACK OF DRY LAYER ALOFT HINT THAT ANY WIND GUSTS MAY NOT BE QUITE AS STRONG. THURSDAY THROUGH MONDAY...EXPECT A PATTERN SOMEWHAT SIMILAR TO WHAT WE WERE LOOKING AT IN MID- TO LATE-MAY...WHERE WEAK PULSES ALOFT IN THE NORTHWESTERLY FLOW INTERACT WITH THE BOUNDARY DRAPED SOMEWHERE ACROSS THE SOUTH. GFS APPEARS SLIGHTLY DRIER THAN THE EURO...BUT EITHER WAY YOU SLICE IT...IT LOOKS LIKE SCATTERED AFTERNOON TAPERING TO ISOLATED EVENING SHOWER AND THUNDERSTORM ACTIVITY FOR MOST OF THE AREA THROUGH THE PERIOD. EXPECT TEMPS TO BE NEAR CLIMO FOR THE MOST PART. JD/81 56/GOGGINS && .AVIATION...12Z TAF DISCUSSION. LITTLE IN THE WAY OF HAZE THIS MORNING OVER PREVIOUS MORNINGS...WITH A FEW EXCEPTIONS AT TCL...MGM...AND TOI. THESE SITES SHOULD BEGIN TO SEE IMPROVING VISIBILITIES OVER THE NEXT HOUR OR SO. THE BIGGEST AVIATION CONCERN FOR TODAY WILL BE THE SCATTERED CONVECTION ACROSS THE NORTHERN SITES AND ISOLATED CONVECTION SOUTH. THE MAIN LINE SHOULD DEVELOP NORTHWEST OF THE AREA AND MOVE SOUTHEAST THROUGH THE AFTERNOON ENDING DURING THE EVENING. ACROSS THE SOUTH...OLDER OUTFLOW BOUNDARIES WILL PROVIDE THE MAIN FOCUS FOR ADDITIONAL STORMS THROUGH THE AFTERNOON AND EVENING HOURS. WATCH FOR REDUCED VISIBILITIES TOWARDS THE END OF THE PERIOD ESPECIALLY AT SITES THAT RECEIVE RAINFALL. 17/KLAWS && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/56/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CDT TUE JUL 22 2008 ALZ011>015-017>050-231030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 530 AM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE LIKELY TODAY FROM 1 PM UNTIL 10 PM. THE STORMS WILL BE AREAWIDE WITH GUSTY WINDS UP TO 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL. THERE IS ALSO A HIGH POTENTIAL FOR WET MICROBURSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY ACROSS ALL OF CENTRAL ALABAMA MAINLY BETWEEN 1 PM AND 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG GUSTY WINDS OF UP TO 50 MPH AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON TUESDAY AND WEDNESDAY AFTERNOON. 17/KLAWS
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128307, 128308, 128309, 128310.